Hail, Lake
- When
- May 20, 10:41 PM CST to 10:42 PM CST
- Where
- Lake County, Whiting
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.680, -87.500
Strong to severe thunderstorms moved across parts of northwest Indiana during the late evening of May 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of northwest Indiana during the late evening of May 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 20, 9:13 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1013 PM CDT MON MAY 20 2013 .MESOSCALE DISCUSSION...808 PM CDT VERY LITTLE CHANGE IN THINKING FROM PREVIOUS MESO-AFD WITH REMNANT OUTFLOW BOUNDARY/PSEUDO WARM FRONT CONTINUING TO MOVE QUICKLY NORTHWARD. THE 00 UTC SOUNDING FROM ILX LIKELY GIVES A GOOD REPRESENTATION OF THE POST BOUNDARY AIR MASS WITH MLCAPE VALUES NEARING 1500 J/KG AND VERY LITTLE INHIBITION. WILL LIKELY SEE SOME NOCTURNAL COOLING THIS EVENING WHICH COULD LESSEN THE INSTABILITY A BIT...BUT SUFFICIENT CAPE/SHEAR LOOK LIKELY TO PERSIST TO MAINTAIN A SEVERE THREAT AT LEAST THE NEXT COUPLE/FEW HOURS. AS ANTICIPATED...STORM MODE SO FAR CONTINUES TO LOOK MORE LINEAR AT THIS POINT SUGGESTING MORE OF A WIND/HAIL THREAT...PARTICULARLY GIVEN THE MODERATELY LARGE TEMP/TD DEPRESSIONS. DEVELOPING MCV CROSSING THE MS RIVER COULD RESULT IN INCREASING MESOSCALE ORGANIZATION OF THE RATHER SLOPPY LOOKING QLCS CROSSING THE RIVER NOW. IF COLD POOL CONTINUES TO DEVELOP AND EXPAND EARLY THIS EVENING THEN QLCS EVOLVE INTO A MORE WELL ORGANIZED BOWING LINE SEGMENT WITH A GREATER WIND DAMAGE THREAT ACROSS MAINLY OUR SOUTHERN/SOUTHEASTERN CWA...PARTICULARLY IN LIGHT OF FORWARD PROPAGATING CORFIDI VECTORS WHICH ARE PROGGED TO INCREASE TO 50KT+ AS LOW LEVEL JET INTENSIFIES EARLY THIS EVENING. IZZI 544 PM CDT LATEST VISIBLE SATELLITE IMAGERY IS PAINTING A MUCH CLEARER PICTURE OF THE POTENTIAL CONVECTIVE EVOLUTION AND THREAT THIS EVENING. OUTFLOW BOUNDARY FROM LAST NIGHT'S CONVECTION SHOWS UP NICELY IN FORM OF CUMULUS CONGESTUS FIELD EXTENDING FROM NEAR KRZL WEST TO KAAA TO KUIN. SATELLITE SHOWS THIS BOUNDARY LIFTING RAPIDLY NORTHWARD AT OVER 20KT WITH AN IMPRESSIVE JUMP IN DEWPOINTS NOTED WITH THE PASSAGE OF THIS BOUNDARY. SFC OBS SHOW ABOUT A 10F JUMP IN TDS AS THE BOUNDARY PASSES WITH A CORRESPONDING INCREASE IN SFC BASED CAPE. WINDS IN THE WAKE OF THIS BOUNDARY HAVE BACKED MORE SOUTH TO EVEN SOUTHEASTERLY RESULTING IN STRONGER DEEP AND LOW LEVEL SHEAR PROFILES COMPARED TO IN THE MORE STABLE ENVIRONMENT NORTH OF THE FRONT. RAP GUIDANCE SUGGESTS THAT THE LOW LEVEL FLOW WILL INCREASE THIS EVENING INCREASING LOW LEVEL THETA-E ADVECTION AS WELL AS STRENGTHENING MOISTURE CONVERGENCE ALONG AND NORTH OF THIS RETREATING BOUNDARY. SEVERAL SCATTERED SUPERCELLS ARE ONGOING OVER CENTRAL MISSOURI AT THIS TIME AND WOULD ANTICIPATE THESE STORMS TO CONGEAL INTO A QLCS AND POTENTIALLY ACCELERATE NORTHEASTWARD INTO AND ACROSS CENTRAL AND LIKELY NORTHERN ILLINOIS LATER THIS EVENING. WHILE BOUNDARY WILL LIKELY BE LIFTING NORTH ACROSS THE CWA THIS EVENING RESULTING IN FAIRLY QUICK DESTABILIZATION...THIS COULD BE OFFSET SOMEWHAT BY NOCTURNAL COOLING. EVEN SO...THERE IS A VERY REAL THREAT THAT THE SEVERE STORMS OVER MISSOURI COULD GAIN SUFFICIENT MESOSCALE ORGANIZATION TO MAINTAIN A PRETTY DECENT SEVERE THREAT INTO OUR CWA MID TO LATE THIS EVENING...ESPECIALLY THE FARTHER SOUTH AND WEST YOU GO OVER OUR AREA. EXPECTATION IS THAT THE PRIMARY STORM MODE WILL BE LINEAR BY THE TIME STORMS ARRIVE INTO OUR AREA...GIVEN THIS AND THE LOSS OF DAYTIME HEATING THINK THE PRIMARY THREAT WILL BE DAMAGING WINDS WITH A SOMEWHAT LOWER SECONDARY THREAT BEING LARGE HAIL. CURRENTLY...SFC OBS SHOW A LESSER DEFINED BUT SECONDARY PUSH OF MORE MOIST AIR LAGGING THE INITIAL OUTFLOW BOUNDARY BY ABOUT 100MI TO THE SOUTH WITH TDS CLOSER TO 70F THERE. ASSUMING THIS REALLY GOOD MOISTURE DOES NOT CATCH UP WITH THE RETREATING OUTFLOW BOUNDARY THIS EVENING THEN THE TORNADO THREAT WILL LIKELY BE PRETTY LOW. GIVEN THE STRENGTHENING LOW LEVEL JET AND POTENTIAL FOR THIS OUTFLOW BOUNDARY TO STILL BE ALIGNED SOMEWHAT PERPENDICULARLY TO THE QLCS THE TORNADO THREAT IS NOT TOTALLY ZERO LATER THIS EVENING. CANNOT RULE OUT ISOLATED THUNDERSTORMS DEVELOPING ALONG THE NORTHWARD MOVING OUTFLOW/PSEUDO WARM FRONT THIS EVENING...BUT THE MORE ORGANIZED THREAT OF CONVECTION WILL LIKELY NOT ARRIVE UNTIL 01-02Z OVER FAR SOUTHWEST CWA SPREADING NORTHEAST ACROSS THE AREA THROUGH THE LATE EVENING. IZZI && .DISCUSSION... 257 PM CDT SHORT TERM (TONIGHT)... POTENTIAL WILL EXIST FOR CONVECTION TO DEVELOP THIS EVENING OVER SOUTHEASTERN CWA...BUT BETTER CHANCES FOR THUNDERSTORMS TONIGHT LOOKS TO BE LATER THIS EVENING INTO THE OVERNIGHT HOURS OF LEFT OVER CONVECTION THAT DEVELOPS OVER THE EASTERN PLAINS SPILLS EASTWARD INTO THE AREA. SUBSIDENCE IN THE WAKE OF THIS EVENING'S MCV WILL LIKELY RESULT IN MUCH OF THE EVENING HOURS REMAINING DRY NORTHWEST OF INTERSTATE 55 WITH PRECIP CHANCES LIKELY HOLDING OFF UNTIL LATE EVENING OR MORE LIKELY AFTER MIDNIGHT. IZZI LONG TERM (TUESDAY AND BEYOND)... TUESDAY AND TUESDAY NIGHT...TRYING TO TIME THE MOST LIKELY PERIODS FOR THUNDERSTORMS WILL BE THE MAIN CHALLENGE THROUGH WEDNESDAY. THE UPPER LOW WILL CONTINUE TO SPIN OVER WESTERN MINNESOTA AND SURROUNDING AREAS TUESDAY. CONVECTION MAY BE ONGOING TUESDAY MORNING BUT SHOULD PRIMARILY BE SHIFTING OFF TO THE NORTH AND EAST. IT APPEARS THAT SOME MID LEVEL DRYING WILL WORK INTO THE AREA WHICH SHOULD ALLOW FOR A BREAK IN ORGANIZED CONVECTIVE CHANCES THROUGH EARLY IF NOT LATE AFTERNOON. HOWEVER...AFTERNOON HEATING MAY BE ENOUGH TO ENHANCE THE THREAT FOR STORM DEVELOPMENT AS WILL ANY WEAK WAVE THAT CAN COME THROUGH THE FLOW...WHICH AT THIS TIME IS INDISCERNIBLE. IN ADDITION...SHOULD CONVECTION CROSS THE AREA TONIGHT THEN OUTFLOW BOUNDARIES LEFT BEHIND MAY SERVE AS A TRIGGER DURING THE AFTERNOON AS WELL. HAVE BETTER CONFIDENCE IN POPS TUESDAY EVENING AND TUESDAY NIGHT. A CLOSER LOOK AT CURRENT WATER VAPOR IMAGERY SHOWS A TROUGH PIVOTING SOUTHWARD INTO THE FOUR CORNERS. THIS IS EXPECTED TO ROUND THE BASE OF THE UPPER LOW AND TRACK NORTHEASTWARD ACROSS THE LOCAL AREA TUESDAY NIGHT. THIS WILL HELP NEW SURFACE LOW PRESSURE TO DEVELOP AHEAD OF THE UPPER TROUGH ACROSS CENTRAL ILLINOIS AND MOVE RIGHT ACROSS THE AREA EARLY WEDNESDAY MORNING. WILL TIE THE HIGHEST POPS WITH THE PASSAGE OF THIS FEATURE...GIVEN THAT IT IS THE MOST COHERENT. THIS MAY LEAVE MUCH OF THE EVENING WITH MINIMAL PRECIP COVERAGE BEFORE MORE WIDESPREAD ACTIVITY ARRIVES FROM SOUTH TO NORTH LATE EVENING OR AFTER. WITH THE EXPECTATION OF LOWER PRECIP COVERAGE DURING THE DAY HAVE RAISED HIGHS SEVERAL DEGREES AND MAY NEED TO GO HIGHER IF ENOUGH SUNSHINE CAN DEVELOP AND MIXING CAN DEEPEN ENOUGH. WEDNESDAY AND THURSDAY...THE UPPER TROUGH NOW APPROACHING THE BRITISH COLUMBIA COAST WILL DROP SOUTHWARD AND CLOSE OFF OVER THE PACIFIC NORTHWEST AND HELP TO PUSH THE MINNESOTA UPPER LOW EASTWARD. THE LOW WILL OPEN UP IN TO MORE OF A TROUGH WITH THE AXIS CROSSING THE AREA WEDNESDAY NIGHT. EXPECT THAT SHOWERS/THUNDERSTORMS WILL BE EXITING THE AREA WEDNESDAY MORNING WITH A POTENTIAL BREAK IN THE ACTIVITY BEFORE ANOTHER ROUND OF SHOWERS AND MAYBE SOME STORMS ARRIVE WEDNESDAY EVENING/NIGHT WITH THE TROUGH AXIS. THESE LOOK TO EXIT QUICKLY THURSDAY MORNING. BY THIS TIME THE UPPER AIR PATTERN WILL HAVE EVOLVED INTO A LONGWAVE OVER THE AREA WITH A SHARP RIDGE OVER THE HIGH PLAINS INTO THE CANADIAN PRAIRIES AND A BIG CLOSED UPPER LOW OVER THE FAR WESTERN U.S. THE PASSAGE OF THE TROUGH WILL MARK THE ARRIVAL OF NOTICEABLY COOLER AIR AS LOW LEVEL FLOW TURNS NORTHERLY AND HIGH PRESSURE BUILDS IN. FRIDAY THROUGH MONDAY...QUIET WEATHER IS EXPECTED FRIDAY AND AT LEAST EARLY SATURDAY AS HIGH PRESSURE REMAINS IN CONTROL THEN SHIFTS EAST. THE UPPER RIDGE WILL PUSH EASTWARD ALLOWING WARM ADVECTION TO RETURN SOMETIME SATURDAY WHICH MAY RESULT IN SOME PRECIPITATION THROUGH THE WEEKEND. TEMPERATURES WILL SLOWLY MODERATE THROUGH THE WEEKEND...WITH HIGHS MAINLY IN THE LOW TO MID 60S FRIDAY AND WARMING A FEW DEGREES EACH DAY...WITH 70S BY MONDAY. HIGHS ALONG THE LAKE WILL LIKELY BE HELD IN THE 50S THROUGH THE WEEKEND. MDB && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 03Z... * TSRA APPROACHING AT 03Z...GUSTY SW WINDS TO 35 KT...POSSIBLY HIGHER. TS CONTINUES FOR SEVERAL HOURS WITH PERIODIC IFR VSBY. * 35-40 KT SW FLOW AT AROUND 1500 FT BETWEEN 02Z AND 09Z. * GUSTY SW WINDS ON TUE. * A CHANCE FOR TSRA LATE IN TUE AFTERNOON AND EVE. MDB //DISCUSSION...UPDATED 03Z... BANDS OF THUNDERSTORMS NOW APPROACHING THE CHI AREA TERMINALS BRINGING CHANCE FOR SW WIND GUSTS IN EXCESS OF 35 KT OVER THE NEXT HOUR OR SO. VERY HEAVY RAINFALL AND IFR VSBY WILL ACCOMPANY THE INITIAL STORMS WITH ADDITIONAL STORMS CONTINUING FOR SEVERAL HOURS...PROBABLY UNTIL AROUND 8Z OR SO. MAY ALSO SEE SOME WIND GUSTS TO NEAR 30 KT WITH THE LATER THUNDERSTORMS AS WELL BUT THIS THREAT IS MUCH LESS CLEAR CUT. OTHERWISE EXPECT SOME IFR VSBY BUT PREVAILING MVFR/VFR EXPECTED. RFD WILL BE MAINLY ON THE NORTHERN EDGE OF ACTIVITY BUT WILL LIKELY HAVE ACTIVITY NEARBY FOR A FEW HOURS YET. ALSO APPEARS TO BE SOME SORT OF A WAKE LOW WIND ENHANCEMENT OCCURRING WITH SOUTH TO SOUTHEAST WIND GUSTS IN THE 30 TO 40 KT RANGE BEING OBSERVED ALONG THE MISSISSIPPI RIVER FROM THE QUAD CITIES NORTH. WILL CARRY TEMPO GUSTS FOR A FEW HOURS. GYY WILL LIKELY SEE STORMS ARRIVE TOWARD 04 OR 05Z AND CONTINUE FOR SEVERAL HOURS WITH SIMILAR WIND THREAT TO THE CHI TERMINALS. MDB FROM 00Z... MOIST AND UNSTABLE AIR IS MOVING BACK NORTHWARD ACROSS CENTRAL ILLINOIS AND WILL BE THE LEADING EDGE OF THUNDERSTORM POTENTIAL THROUGH THE EVE. THE ACTIVITY ACROSS MO AND FAR WESTERN IL EARLY THIS EVE WILL EVOLVE NORTHEAST WITH THIS UNSTABLE AIR. THE STORMS ARE LIKELY TO MORPH INTO MULTIPLE CLUSTERS/SEGMENTS AND THUS COULD PROPAGATE AT A QUICKER FORWARD SPEED...ALTHOUGH WHERE EXACTLY THEY TRACK AND HOW FAR NORTH THAT OCCURS IS TOUGH TO SAY YET. THE TAF TIMING IS THE BEST ESTIMATE...BUT EACH AIRPORT COULD SEE ACTIVITY AROUND 1 HR EARLIER IF STORMS BEGIN TO PICK UP PACE. THE HIGHER POTENTIAL FOR STRONG TO SEVERE WINDS IS JUST SOUTH OF THE CHICAGO TAF SITES...HOWEVER ONCE AGAIN ANY ONE ORGANIZED CLUSTER WILL LIKELY HAVE STRONG WINDS. THERE IS SOME POTENTIAL...THOUGH LESS...FOR HAIL UNDER STRONG STORM CORES. TEMPORARY IFR CONDITIONS MAY BE OBSERVED...WITH THE POSSIBILITY OF LINGERING MVFR CIGS AND SHOWERS INTO THE MORNING RUSH. WINDS WILL REMAIN GUSTY INTO THE EARLY TO MID EVE WITH CONVECTION TEMPORARILY SHIFTING WINDS AT TIMES IF THEY PASS OVER THE AIRFIELDS. THE LOW-LEVEL JET AT AROUND 35-40 KT WILL BE POISED AROUND 1500 FT AND ABOVE. WHILE THERE WILL BE AN INVERSION...THE PRESSURE GRADIENT WILL DRIVE ENOUGH WIND SPEED TO PREVENT TRUE LLWS CRITERIA. IN THE WAKE OF TONIGHTS STORMS THE ATMOSPHERE IS LIKELY TO BE WORKED OVER FAIRLY WELL FOR REDEVELOPMENT ON TUE MORNING AND EVEN POTENTIALLY INTO THE AFTERNOON. TUE NIGHT CHANCES LOOK HIGHER AS SIMILAR ELEMENTS COME TOGETHER AS TONIGHT FOR NOCTURNAL CONVECTION. //ORD AND MDW CONFIDENCE...UPDATED 03Z... * HIGH CONFIDENCE INS TSRA TRENDS...MEDIUM CONFIDENCE IN GUSTS TO AROUND 35 KT...LOW CONFIDENCE IN HIGHER GUSTS. * MEDIUM CONFIDENCE IN WIND SPEEDS AT 1500 FT REMAINING BELOW LLWS CRITERIA. * HIGH CONFIDENCE ON SFC WIND FORECAST...HOWEVER STORMS LATE THIS EVE AND OVERNIGHT WILL POTENTIALLY DISRUPT THE WIND FLOW AND LEAD TO TEMPORARY HIGHER GUSTS. * MEDIUM CONFIDENCE ON TSRA TUE NIGHT. MDB //OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z... WEDNESDAY...SCT SHRA/TSRA AND POSSIBLE MVFR CONDITIONS. THURSDAY...CHC OF SHRA. GUSTY NE WINDS. FRIDAY...VFR LIKELY. SATURDAY...SLT CHC OF TSRA. SUNDAY...CHC OF TSRA. MTF && .MARINE... 314 PM CDT LOW PRESSURE OVER THE NORTHERN PLAINS WILL MOVE VERY LITTLE TONIGHT BEFORE SLOWLY SHIFTING EAST TOWARDS THE UPPER MIDWEST AND WESTERN GREAT LAKES ON TUESDAY. WITH THIS IN PLACE...STRONGER SOUTHERLY WINDS WILL OCCUR OVER MUCH OF THE LAKE TONIGHT BEFORE DIMINISHING ON TUESDAY WITH THIS LOW WEAKENING WHILE MOVING ACROSS THE GREAT LAKES. LIGHTER WINDS WILL BE IN PLACE BRIEFLY TUESDAY NIGHT AS THE LOW MOVES OVERHEAD BUT THEN INCREASE ONCE AGAIN ON WEDNESDAY WHILE TURNING MORE NORTHERLY. EXPECT BOTH WINDS AND WAVES TO INCREASE/BUILD WEDNESDAY NIGHT INTO THURSDAY...BEFORE HIGH PRESSURE DROPS SOUTH THROUGH THE PLAINS AND UPPER MIDWEST INTO THURSDAY NIGHT AND WINDS DIMINISH ONCE AGAIN INTO FRIDAY. RODRIGUEZ && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
854 PM CDT MON MAY 20 2013
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
220200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
854 PM CDT MON MAY 20 2013 /954 PM EDT MON MAY 20 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...THE STRONGEST COULD PRODUCE:
HAIL TO THE SIZE OF HALF DOLLARS.
WIND GUSTS OVER 60 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
AND HEAVY RAIN.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEASTWARD INTO NORTHERN
ILLINOIS THIS EVENING AND EVENTUALLY INTO NORTHWEST INDIANA LATE
THIS EVENING OR OVERNIGHT. WAVES OF THUNDERSTORMS ARE EXPECTED
TO CONTINUE THROUGH THE WEE HOURS OF TUESDAY MORNING. THE MAIN
SEVERE THREAT WILL BE PRIOR TO 3 AM CDT.
DISCUSSION:
A MOISTENING ATMOSPHERE WILL SUPPORT THE EXPANSION OF SHOWERS
AND THUNDERSTORMS INTO NORTHERN ILLINOIS...WITH NORTHWEST
INDIANA SEEING ACTIVITY LATER THIS EVENING OR EARLY TONIGHT. THE
MAIN THREAT WILL BE DAMAGING WIND GUSTS BUT SOME HAIL IS ALSO
POSSIBLE. WITH ACTIVITY LINED UP BACK INTO CENTRAL MISSOURI
SEVERAL HOURS OF RAIN AND THUNDERSTORMS ARE POSSIBLE LEADING TO
THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING. THE
THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE EAST OF THE AREA EARLY
TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY WITH A
HIGHER CHANCE TUESDAY EVENING AND TUESDAY NIGHT. SOME STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS. HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY TUESDAY
NIGHT.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND AGAIN
SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SEVERE WEATHER.
&&
LMZ740>745-220200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
854 PM CDT MON MAY 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
THROUGH MID EVENING.
THUNDERSTORMS ARE LIKELY LATE THIS EVENING INTO THE OVERNIGHT
HOURS...SOME MAY BE SEVERE WITH WIND GUSTS WELL OVER 35 KNOTS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY WITH THE POTENTIAL FOR SEVERE WEATHER TUESDAY AND
TUESDAY NIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE WIND GUSTS
GREATER THAN 35 KNOTS AND LARGE HAIL.
STRONG WINDS AND HIGH WAVES MAY CREATE HAZARDOUS CONDITIONS FOR
SMALL CRAFT WEDNESDAY NIGHT THROUGH FRIDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-220200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
854 PM CDT MON MAY 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
PATCHY DENSE FOG WILL BE POSSIBLE ACROSS THE ENTIRE LAKE.
THUNDERSTORMS ARE LIKELY...SOME MAY BE SEVERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AREAS OF DENSE FOG WILL BE POSSIBLE TUESDAY ACROSS THE ENTIRE
LAKE.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY WITH THE POTENTIAL FOR SEVERE WEATHER TUESDAY AND
TUESDAY NIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE WIND GUSTS
GREATER THAN 35 KNOTS AND LARGE HAIL. ADDITIONAL THUNDERSTORMS
ARE POSSIBLE SATURDAY THROUGH MONDAY.
&&
MDB
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1125 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL PEOTONE 41.33N 87.80W
05/20/2013 E0.25 INCH WILL IL CO-OP OBSERVER
MAXIMUM WIND GUST 40 MPH.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1130 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL MANTENO 41.25N 87.84W
05/20/2013 E1.00 INCH KANKAKEE IL PUBLIC
FACEBOOK REPORT.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1133 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST PARK FOREST 41.48N 87.69W
05/20/2013 E56.00 MPH COOK IL TRAINED SPOTTER
NEAR ORCHARD AVENUE.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1134 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM HAIL MONEE 41.42N 87.75W
05/20/2013 E0.25 INCH WILL IL TRAINED SPOTTER
INTERSTATE 57 MILE MARKER 335.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1137 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HEAVY RAIN LEMONT 41.67N 87.99W
05/20/2013 M0.88 INCH COOK IL TRAINED SPOTTER
RAIN IN 35 MINUTES AT 127TH AND INTERSTATE 355.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1139 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM HEAVY RAIN PEOTONE 41.33N 87.80W
05/20/2013 M0.93 INCH WILL IL CO-OP OBSERVER
RAINFALL IN 20 MINUTES...CAUSING SOME STANDING WATER IN
BACKYARD. PEAK WIND GUST 44 MPH.
&&
RCThe Chicago radar (KLOT), 49 km away, was scanning. The volume nearest the first event began at 04:37 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442124, 442125.